Alert archive / Utah / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 27, NWS Salt Lake City, UT

August 5, 2007Box Elder County, Cache County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 5, 2007, 5:56 PM MDT for Box Elder County, Cache County, Utah. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2007, 5:56 PM MDT (23:56 UTC)
Expired
Aug 5, 2007, 6:30 PM MDT
In force
34 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Box Elder County, UT, Cache County, UT

The radar

The Salt Lake City radar (KMTX), 79 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:15 PM MDTTSTM WND DMGRichmond, UTLARGE TREE UPROOTED BY STRONG WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2007-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2007-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-392 J/kg
Mixed-layer LCL
2763 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 052356
SVRSLC
UTC003-005-060030-
/O.NEW.KSLC.SV.W.0027.070805T2356Z-070806T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
556 PM MDT SUN AUG 5 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BOX ELDER COUNTY IN UTAH...
  NORTHWESTERN CACHE COUNTY IN UTAH...

* UNTIL 630 PM MDT

* AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF
  SMITHFIELD...OR ABOUT 9 MILES NORTHWEST OF LOGAN...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRENTON BY 610 PM MDT...
  SMITHFIELD BY 615 PM MDT...
  LEWISTON BY 625 PM MDT...

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4178 11215 4166 11198 4196 11151 4214 11188

$$

PW
2 follow-up statements
000 
WWUS55 KSLC 060020
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
616 PM MDT SUN AUG 5 2007

UTC003-005-060030-
/O.CON.KSLC.SV.W.0027.000000T0000Z-070806T0030Z/
BOX ELDER UT-CACHE UT-
616 PM MDT SUN AUG 5 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHWESTERN CACHE AND NORTHEASTERN BOX ELDER COUNTIES...

AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR RICHMOND...OR ABOUT
12 MILES NORTH OF LOGAN...MOVING NORTHEAST AT 30 MPH.

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS 
STORM AS IT MOVES THROUGH THE CACHE VALLEY NEAR LEWISTON AND NORTH 
OF RICHMOND FOR THE NEXT 15 MINUTES. SEEK SHELTER IN A STURDY 
STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4178 11215 4166 11198 4196 11151 4214 11188

$$

PW
000 
WWUS55 KSLC 060027
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
627 PM MDT SUN AUG 5 2007

UTC003-005-060040-
/O.EXP.KSLC.SV.W.0027.000000T0000Z-070806T0030Z/
BOX ELDER UT-CACHE UT-
627 PM MDT SUN AUG 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CACHE AND
NORTHEASTERN BOX ELDER COUNTIES EXPIRES AT 630 PM MDT...

THE STORM WEAKENED AND HAS MOVED OUT OF THE WARNED AREA. THEREFORE 
THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4178 11215 4166 11198 4196 11151 4214 11188

$$

PW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 4:10 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 5, 4:10 PM MDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MDT SUN AUG 5 2007

.SYNOPSIS...UPPER TROUGH ALONG THE WEST COAST WILL KEEP SOUTHWEST
FLOW ACROSS THE REGION...RESULTING IN A GRADUAL DRYING TREND THROUGH
LATE IN THE WEEK. WEAK DISTURBANCES WITHIN THIS FLOW WILL TRACK
ACROSS NORTHWEST UTAH THROUGH TUESDAY.

&&

.DISCUSSION...AN UPPER TROUGH OVER NORTHWEST NEVADA AND SOUTHEAST
OREGON CONTINUES TO TRACK NORTHEAST AND WILL BRUSH EXTREME NORTHWEST
UTAH THIS EVENING...ACCOMPANIED BY A 85-90KT 300MB JET STREAK. THIS
WILL HELP ORGANIZE ANY CONVECTION THAT DEVELOPS...BUT IT APPEARS THE
BEST DYNAMICS WILL MOSTLY REMAIN NORTH OF UTAH. A DRY SLOT HAS MOVED
INTO EASTERN NEVADA...WITH DEWPOINTS THERE DOWN TO THE 20S THIS
AFTERNOON. A FAIRLY SHARP MOISTURE GRADIENT IS STILL APPARENT ALONG
THE UTAH/NEVADA BORDER HOWEVER...WITH DEWPOINTS OVER WESTERN UTAH IN
THE 40S. THE AIRMASS HAS BEEN TOO STABLE TO ALLOW CONVECTION TO
DEVELOP EARLIER THIS AFTERNOON...BUT CONTINUED SURFACE HEATING HAS
FINALLY HELPED TO PRODUCE ISOLATED THUNDERSTORMS. THERE IS A SLIGHT
SEVERE POTENTIAL WITH STORMS THAT DEVELOP OVER NORTHWEST
UTAH...OWING TO THE STRONG WIND SHEAR...BUT MOST OF THESE SHOULD BE
LIMITED TO NEAR THE IDAHO BORDER. MEANWHILE...AN AREA OF SCATTERED
CONVECTION FROM A VORT LOBE MOVING ACROSS WESTERN UTAH HAS NOW SLID
INTO NORTHEAST UTAH AND SHOULD BE EAST OF THE CWA LATER THIS EVENING.

OVER THE SOUTH...PRECIPITABLE WATER VALUES OF AN INCH OR MORE
PERSIST...BUT WITH LITTLE FORCING OUTSIDE OF AFTERNOON SURFACE
INSOLATION...CONVECTION HAS BEEN SLOW TO DEVELOP. CONVECTION IS NOW
FINALLY INCREASING IN AREAL COVERAGE. SOME OF THESE THUNDERSTORMS
HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN...BUT DUE TO
INCREASED FLOW ALOFT...THEY SHOULD BE MOVING FAST ENOUGH TO REDUCE
SOMEWHAT THE CHANCE OF FLASH FLOODING OVER ALL BUT THE EXTREME
SOUTHEASTERN ZONES. A WEAK DISTURBANCE MOVING INTO SOUTHEAST UTAH
FROM ARIZONA TONIGHT COULD KEEP CONVECTION GOING THERE OVERNIGHT.

WEST TO SOUTHWEST FLOW CONTINUES OVER NORTHERN AND WESTERN UTAH
TOMORROW...ALLOWING DRIER AIR TO PUSH FARTHER INTO THE AREA. ENOUGH
MOISTURE WILL LINGER OVER THE SOUTHEAST FOR A CHANCE OF
THUNDERSTORMS. A SLIGHTLY COOLER AIRMASS WILL ALSO WORK ITS WAY INTO
THE AREA...SO EXPECT AFTERNOON HIGHS NEAR OR SLIGHTLY BELOW CLIMO.
THE COOLER AIR THEN REMAINS OVER THE AREA THROUGH MIDWEEK WITH A
DRYING TREND ACROSS THE AREA. WEAK DISTURBANCES CONTINUE TO PUSH
ACROSS NORTHWEST UTAH...BUT THE AIRMASS SHOULD BE TOO DRY DURING THE
MIDDLE AND LATTER PART OF THE WEEK TO PRODUCE THUNDERSTORMS. THE
LATEST GFS RUNS SUGGEST THAT MOISTURE WILL RETURN FOR NEXT WEEKEND.

&&

.AVIATION...STRONG SOUTHERLY FLOW KEEPING THE LAKE BREEZE AT BAY
THIS AFTERNOON AT SLC. THERE IS A 10 PERCENT CHANCE OF A PERIOD OF
LIGHT AND VARIABLE OR NORTHWEST WINDS NEAR 00Z...BUT NOT ENOUGH
CONFIDENCE TO MENTION IN THE TAF. THUNDERSTORM OUTFLOW WINDS ARE NOT
LIKELY...HOWEVER IF THEY DO OCCUR THE MOST LIKELY DIRECTION WOULD BE
FROM THE SOUTH.

&&

.FIRE WEATHER...THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN UTAH
INTO THE EVENING HOURS AS A WEATHER SYSTEM BRUSHES THE AREA. DRIER
AIR ACROSS THE AREA WILL LIKELY RESULT IN STRONG GUSTY WINDS WITH
THESE STORMS. FURTHER SOUTH...ISOLATED WETTING RAINS WILL CONTINUE
ACROSS SOUTHEASTERN UTAH TODAY WHERE DEEP MOISTURE REMAINS.

A GRADUAL DRYING TREND WILL DEVELOP ACROSS MUCH OF THE DISTRICT
DURING UPCOMING WEEK. THIS MAY RESULT IN CRITICAL FIRE WEATHER
CONDITIONS ACROSS WESTERN UTAH LATE IN THE WEEK INTO NEXT WEEKEND
DUE TO GUSTY WINDS AND LOW RELATIVE HUMIDITY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...CHENG
AVIATION...SMITH
FIRE WEATHER...SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 5, 4:31 AM MDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
431 AM MDT SUN AUG 5 2007

UTZ001>008-014>016-019-WYZ021-061200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTHWEST WYOMING-
431 AM MDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF CENTRAL AND
NORTHERN UTAH...POPTIONS OF SOUTHWEST UTAH AS WELL AS SOUTHWEST
WYOMING.

ISOLATED THUNDERSTORMS WILL OCCUR TODAY AND INCREASE IN COVERAGE
THROUGH THE AFTERNOON AND EARLY EVENING. STORMS WILL HAVE BRIEF
HEAVY RAIN WITH GUSTY WINDS AND POSSIBLE HAIL...ESPECIALLY ACROSS
THE NORTHWEST AREAS LATE THIS AFTERNOON AND EARLY IN EVENING.

SOUTHWEST WINDS WILL INCREASE ACROSS WESTERN UTAH TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED THUNDERSTORMS FOR MONDAY THROUGH WEDNESDAY WITH A
DECREASING TREND. THUNDERSTORMS MAINLY IN NORTHWEST UTAH AND THE
NORTHEAST MOUNTAINS.

BREEZY SOUTHWEST WINDS WILL OCCUR ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ009>013-020-021-517-518-061200-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS-
431 AM MDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
AND SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND BECOME
MORE NUMEROUS IN THE AFTERNOON. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN INTO THE EARLY EVENING HOURS...MAINLY
ACROSS EASTERN UTAH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS MAINLY ACROSS SOUTH CENTRAL AND EASTERN
UTAH FOR MONDAY. THUNDERSTORMS WILL CONTAIN HEAVY
RAIN...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. WIDELY
SCATTERED THUNDERSTORMS FOR THE PERIOD TUESDAY THROUGH THURSDAY
WITH A DECREASING TREND TO ISOLATED ACTIVITY ON FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Nearby

Severe Thunderstorm Warnings in Utah, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.